Thunderstorm Wind, Platte
- When
- April 13, 2:15 PM CST
- Where
- Platte County, 1.27 mi ESE of Weston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 39.410, -94.900
Roof damage to a metal shed near Weston.
Severe thunderstorms developed ahead of and then along a cold front that was advancing through Kansas and Missouri. The initial storms produce mainly large hail but damaging winds were associated with squall line that tracked across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Severe thunderstorms developed ahead of and then along a cold front that was advancing through Kansas and Missouri. The initial storms produce mainly large hail but damaging winds were associated with squall line that tracked across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 13, 12:49 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 149 PM CDT Sun Apr 13 2014 .MESOSCALE DISCUSSION... Issued at 119 PM CDT SUN APR 13 2014 Surface analysis at 18z indicated that a sharp and swiftly moving cold front is currently situated from Lamoni, IA to Manhattan, KS. Regional mosaic radar confirms this by indicating the fine line associated with the cold front. By 19z it appears FROPA will occur in the northern KC Metro, with FROPA for the entire metro area by 20z. Areas north of the cold front will no longer have any threat for tornadic activity. Areas along and south of the cold front will continue to have a threat for strong surface based storms, with a very low-end tornado threat for the rest of the afternoon. Cloud cover over the area has generally abated the instability, however visible imagery indicates plenty of clearing across SE Kansas, resulting in building instability along the order of 2000 to 3000 J/kg of SB Cape. Thunderstorm activity is ongoing deep within the warm sector, and likely will tap into the 2000+ J/kg of surface based instability and 20 to 40 kts of effective shear. It appears that these storms, numerous in nature, could potentially be tied to a potent shortwave trough which is currently centered over western Kansas with the leading edge moving over the warm sector in C/E Kansas. While the atmosphere certainly contains the ingredients for high-impact severe weather, it appears that the chances for widespread high-impact severe weather is minimal at this point, considering how storms appear to be evolving across C/E Kansas. HRRR trends over the past few runs confirm the idea that by 20z the storm activity will likely be widespread in coverage, which would likely hamper the ability for any single thunderstorm to become organized. Generally expect widespread strong thunderstorms to skirt through the northern KC Metro within the next couple of hours, with perhaps another round of storms moving into the KC Metro area closer to 21z to 23z. With that said, even with a linear or disorganized complex of storms, the aforementioned area of high instability will migrate eastward into the area, and wind profiles will be favorable for rotating storms, so it will be necessary to keep a close eye on any strong updraft within the complex for rotation. Behind the cold front some lingering instability will support post frontal thunderstorm activity, and with shear increasing behind the line it will be possible to see some quasi organized activity in the cold air behind the front, however it would almost surely be elevated in nature, making the only threat marginal to low-end severe hail. && .DISCUSSION... Issued at 344 AM CDT SUN APR 13 2014 Today: --------------------- Scattered, elevated thunderstorms may continue through the next several hours on the nose of the LLJ, and could continue to produce isolated severe hail in an environment with around 800-1000 J/kg of MUCAPE and 30-40 kts 0-6 km bulk shear. A brief lull in thunderstorm activity is possible around sunrise as ongoing storms push east; however, additional storm development is expected to begin along the nearly stationary surface front/inverted trough axis by mid morning across far NE Kansas and NW Missouri. Storms will gradually spread along the boundary this morning, then will push southeastward during the afternoon as the associated surface low kicks eastward into central MO and drags the front across the forecast area. Additional storm development is also possible early this afternoon just ahead of the surface low across east central KS and west central MO, but will gradually conglomerate with frontal precipitation during the mid-afternoon. MUCAPE values of 1000-1500 J/kg are possible along and ahead of the boundary this afternoon despite generally weak surface heating, and will be accompanied by deep-layer shear values of 30-40 kts. Low- level shear profiles are unidirectional and fairly unimpressive near the surface, keeping the tornado potential very low. If storms can become a bit more isolated just ahead of the surface boundary, large hail will be possible; but with fairly widespread convection and competing updrafts, shear vectors oriented nearly perpendicular to the boundary and overall uni-directional shear, briefly damaging winds and marginally severe (~1") hail seem the most likely candidate for a severe threat this afternoon-evening. Tonight and Monday: --------------------- Behind the surface front, much cooler temperatures will filter into the region. Profiles will quickly become supportive of a rain/snow mix or brief periods of all snow late tonight into early Monday morning, and fairly widespread (light) precipitation looks probable along the northwest side of the surface low. Accumulating snow will be very difficult to come by due to low snow rates and and very warm and wet surfaces, but can't rule out a brief tenth of an inch or so on grassy surface across far northwest Missouri. Precipitation should taper off from northwest to southeast on Monday afternoon, exiting the region completely by sunset. Tuesday Morning: --------------------- A surface ridge will drift eastward across the forecast area late Monday night into Tuesday morning while chilly northwest flow aloft continues to usher in unseasonably cold temperatures. A damaging freeze is likely Tuesday morning for any vegetation that has bloomed out across the region, and a freeze headline will likely be needed as Tuesday AM draws closer. Wednesday - Saturday: --------------------- Gradually warming temperatures are expected through Thursday, then a clipper system may shove a cold front through the area again on Thursday night into Friday. The GFS is the most aggressive in bringing cold temperatures (and measurable snow) back into the CWA for Thursday night into Friday morning, but have kept a warmer blend in the forecast for now. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1247 PM CDT SUN APR 13 2014 Very messy afternoon with scattered convection early this afternoon from extreme eastern KS across northern and central MO before a line of strong/isolated severe storms moves from west to east this afternoon. This line should affect the terminals before 22z with MVFR cigs. Winds will switch abruptly to the north and remain strong and gusty with the passage of the front. Post-frontal rain and embedded thunderstorms will linger for a couple of hours after frontal passage. An area of wrap around rain and drizzle likely to move in later this evening. Temperatures should be cold enough for a rain/snow mix after midnight over far northwest MO. Another system moves in from the west on Monday with the entire column cooling well below zero such that snow is expected over east central KS/west central MO. Could see minor accumulations on grassy surfaces. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && MESOSCALE...Leighton DISCUSSION...Laflin AVIATION...MJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 625 AM CDT SUN APR 13 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 625 AM CDT SUN APR 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO CHILLICOTHE TO MACON MISSOURI. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. WIDESPREAD HEAVY RAIN IS ALSO ANTICIPATED. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY UNSEASONABLY COLD TEMPERATURES ARE EXPECTED TUESDAY MORNING ACROSS THE REGION. LOWS WILL BE IN THE MID TO UPPER 20S...WHICH MAY DAMAGE SENSITIVE VEGETATION. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
The Pleasant Hill radar (KEAX), 86 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
8 thunderstorm wind, 6 hail. Local standard time, as filed.
Roof damage to a metal shed near Weston.
Estimated 50 to 60 mph.
Relayed via the emergency manager.
A portion of a roof was removed from a commercial build, a few homes with siding and shingle damage and a pole barn pushed off of its block foundation.
Damaged roof blew into an apartment complex, breaking the window and injuring 2 people. A power pole was reported down and there were power outages from broken tree limbs.
Winds of 50 mph were also reported.
Winds of 50 mph were also reported.
Estimated 60 to 70 mph winds. Some shingles were lost on a roof.
Semi-trailer flipped over and a power pole down.
Measured wind gust of 62 mph. No damage occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514645, 514649, 514639, 514650, 514646, 514647, 514640, 514641, 514642, 514651, 514648, 514643, 514644, 514652.